Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 113, NWS Topeka, KS

May 19, 2025Anderson County, Coffey County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 19, 2025, 2:48 PM CDT for Anderson County, Coffey County, Kansas. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2025, 2:48 PM CDT (19:48 UTC)
Expired
May 19, 2025, 3:30 PM CDT
In force
42 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Anderson County, KS, Coffey County, KS

The radar

The Topeka radar (KTWX), 112 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 3:03 PM CDTHAIL 1Lone Elm, KS
May 19, 3:12 PM CDTHAIL 1Garnett, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 1:37 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2025-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2025-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 564 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-324 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
564 m²/s²
0-3 km storm-relative helicity
645 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted.

827 
WUUS53 KTOP 191948
SVRTOP
KSC003-031-192030-
/O.NEW.KTOP.SV.W.0113.250519T1948Z-250519T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
248 PM CDT Mon May 19 2025

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Anderson County in east central Kansas...
  Southeastern Coffey County in east central Kansas...

* Until 330 PM CDT.

* At 248 PM CDT, a severe thunderstorm was located near Colony,
  moving northeast at 35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Garnett, Colony, Greeley, Westphalia, Kincaid, Lone Elm, Harris,
  and Le Roy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 900 PM CDT for east central
Kansas.

&&

LAT...LON 3839 9552 3839 9506 3804 9508 3804 9567
TIME...MOT...LOC 1948Z 206DEG 31KT 3804 9540 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Griesemer
2 follow-up statements
859 
WWUS53 KTOP 192006
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
306 PM CDT Mon May 19 2025

KSC003-031-192030-
/O.CON.KTOP.SV.W.0113.000000T0000Z-250519T2030Z/
Anderson-Coffey-
306 PM CDT Mon May 19 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR ANDERSON AND SOUTHEASTERN COFFEY COUNTIES...

At 306 PM CDT, a severe thunderstorm was located 7 miles northwest of
Lone Elm, moving northeast at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Emergency management. At 305 PM, quarter-sized hail was 
         reported in Lone Elm.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Garnett, Colony, Greeley, Westphalia, Kincaid, Lone Elm, Harris, and
Le Roy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for east central
Kansas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3839 9552 3839 9506 3804 9508 3804 9567
TIME...MOT...LOC 2006Z 206DEG 31KT 3818 9531 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Griesemer
295 
WWUS53 KTOP 192015
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
315 PM CDT Mon May 19 2025

KSC003-031-192030-
/O.CON.KTOP.SV.W.0113.000000T0000Z-250519T2030Z/
Anderson-Coffey-
315 PM CDT Mon May 19 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR ANDERSON AND SOUTHEASTERN COFFEY COUNTIES...

At 315 PM CDT, a severe thunderstorm was located near Garnett, moving
northeast at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters. At 311 PM, quarter-sized hail was 
         reported in Garnett.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Garnett, Colony, Greeley, Westphalia, Kincaid, Lone Elm, Harris, and
Le Roy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for east central
Kansas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3839 9547 3839 9506 3804 9508 3804 9567
      3810 9564
TIME...MOT...LOC 2015Z 206DEG 31KT 3825 9527 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Griesemer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 1:17 PM CDT, 1 hour 31 minutes earlier. Its key messages:

  • Severe storms are expected this afternoon and evening across most of northeast and east central Kansas.
  • While exact details on coverage of severe storms is uncertain given the mesoscale details driving the initial forcing for these storms, all hazards remain possible with convection, including tornadoes.
  • Quiet weather returns tomorrow with possible rain chances for Memorial Day weekend.
Area forecast discussion, May 19, 1:17 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
117 PM CDT Mon May 19 2025

.KEY MESSAGES...

- Severe storms are expected this afternoon and evening across
  most of northeast and east central Kansas.

- While exact details on coverage of severe storms is uncertain given
  the mesoscale details driving the initial forcing for these
  storms, all hazards remain possible with convection, including
  tornadoes.

- Quiet weather returns tomorrow with possible rain chances for
  Memorial Day weekend.

&&

.DISCUSSION...
Issued at 117 PM CDT Mon May 19 2025

Upper low continues to churn across the northern tier of the western
high plains early this afternoon while strong southwesterly flow and
embedded vort maxes stream northeast into the region. North to south
dryline is continue to advance east towards northeast Kansas, the
primary focus for convection by mid afternoon. Latest runs from the
HRRR/RAP and NAMNEST are signaling the potential for scattered
storms to develop within the warm sector as early as 1 PM just ahead
of the dryline (far eastern Kansas), as low level warm advection
spreads northeastward amid sfc CAPE values in excess of 3000 J/KG.
Low level shear initially in the afternoon is around 20 kts before
decreasing temporarily until the low level jet increases with values
to around 30 kts after 23Z as storms off the dryline approach. Storm
mode is important in assessing tornado potential as more discrete
cells carry a higher tornado potential whereas if storms are able to
quickly congeal into a line (as latest CAMS suggest), than the
tornado threat is not as prominent, although a brief spin up is
certainly probable given the environment. Storms along the dryline
are most likely to form after 2 PM, roughly along and east of a line
from Washington to Abilene, tracking eastward during the evening
hours. In addition to the tornado concern, large hail up to 2 inches
in diameter and damaging wind gusts to 70 mph are most likely with
these storms. If multiple rounds of storms occur, there is a slight
risk for flash flooding over far eastern Kansas where rainfall
amounts of up 2 inches (possibly higher) are forecast through
Tuesday morning. Latest 12Z guidance signals a third round of
scattered storms with the cold front, however confidence is low on
severity of these storms, especially given the more worked over
environment from previous convection.

Tuesday is fortunately a much quieter, albeit breezy afternoon as
winds increase from the northwest at 15 to 20 mph.  Upper low
remains stalled across the northern plains, resulting in dry
northwesterly flow aloft through mid week. As the upper ridge begins
to build towards the Rockies Thursday and Friday, an additional
upper trough gradually migrates into the plains, while an h85 front
sets up somewhere over southern Kansas. Focus for several rounds of
rain showers is possible throughout Memorial Day weekend, especially
south of I-70 given the latest ensemble trends. Severe weather probs
are currently low with optimal instability further south of the
front.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1227 PM CDT Mon May 19 2025

MVFR cigs this afternoon at KTOP/KFOE/KMHK as next system
approaches, triggering scattered TSRA as early as 19Z.
Confidence is lower for storms to impact KTOP/KFOE from 19-20Z
with latest guidance developing activity just east of the
terminals. Line of TSRA is anticipated to form near KMHK from
00-03Z with highest confidence for impacts towards KTOP/KFOE
through 03Z. A fropa occurs between 09-12Z, veering winds to the
west northwest at 10 to 15 kts sustained.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Prieto
AVIATION...Prieto
Hazardous weather outlook, May 19, 1:47 PM CDT, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Topeka KS
147 PM CDT Mon May 19 2025

KSZ009>012-021>024-026-035>040-054>056-058-059-201900-
Washington-Marshall-Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson-
Jefferson-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon-
Osage-Franklin-Coffey-Anderson-
147 PM CDT Mon May 19 2025

...TORNADO WATCH 294 IN EFFECT UNTIL 9 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Severe storms are expected later this afternoon and into the
evening. Very large hail, damaging winds will be the main hazards. A
few tornadoes will also be possible and flooding risk may rise if
storms a slow to move out of the area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ008-020-034-201900-
Republic-Cloud-Ottawa-
147 PM CDT Mon May 19 2025

This Hazardous Weather Outlook is for north central Kansas.

.DAY ONE...This afternoon and tonight.

Isolated severe storms are possible this afternoon and evening. Large
hail and damaging wind gusts are the main hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, May 19, 11:24 AM CDT, 3 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
1124 AM CDT Mon May 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             1 NE Emporia            38.41N 96.17W
05/19/2025  M1.41 Inch       Lyon               KS   Cocorahs

            Cocorahs station KS-LY-9 Emporia 1.3 E.

0700 AM     Rain             4 WSW Manchester        39.07N 97.39W
05/19/2025  M1.47 Inch       Ottawa             KS   Cocorahs

            Cocorahs station KS-OT-40 Solomon 10.4 N.

0705 AM     Rain             4 SSE Munden            39.87N 97.50W
05/19/2025  M1.54 Inch       Republic           KS   Cocorahs

            Cocorahs station KS-RP-12 Cuba 5.0 NNW.

0700 AM     Rain             4 NNW Randolph          39.49N 96.80W
05/19/2025  M1.65 Inch       Riley              KS   Cocorahs

            Cocorahs station KS-RL-84 4 NNW Randolph.

0700 AM     Rain             Council Grove           38.66N 96.49W
05/19/2025  M1.75 Inch       Morris             KS   Cocorahs

            Cocorahs station KS-MR-10 Council Grove 0.3
            N.

0700 AM     Rain             4 N Belleville          39.88N 97.63W
05/19/2025  M2.12 Inch       Republic           KS   Cocorahs

            Cocorahs station KS-RP-3 Belleville 4.2 N.

0800 AM     Rain             2 NE Belleville         39.84N 97.62W
05/19/2025  M2.35 Inch       Republic           KS   Cocorahs

            Cocorahs station KS-RP-17 Belleville 1.6 NE.

0700 AM     Rain             1 S Belleville          39.81N 97.63W
05/19/2025  M2.42 Inch       Republic           KS   Cocorahs

            Cocorahs station KS-RP-16 Belleville 0.6
            SSE.

0700 AM     Rain             1 SE Belleville         39.82N 97.62W
05/19/2025  M2.49 Inch       Republic           KS   Cocorahs

            Cocorahs station KS-RP-13 Belleville 0.6
            ESE.

&&
Special weather statement, May 19, 2:41 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Topeka KS
241 PM CDT Mon May 19 2025

KSZ058-059-192015-
Coffey-Anderson-
241 PM CDT Mon May 19 2025

...A STRONG THUNDERSTORM WILL IMPACT ANDERSON AND SOUTHEASTERN COFFEY
COUNTIES THROUGH 315 PM CDT...

At 241 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Iola, moving northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to outdoor
         objects and vegetation is possible.

Locations impacted include...
Garnett, Colony, Greeley, Westphalia, Lone Elm, Harris, and Le Roy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM CDT for east central
Kansas.

&&

LAT...LON 3839 9543 3839 9506 3821 9508 3804 9520
      3804 9569
TIME...MOT...LOC 1941Z 209DEG 53KT 3800 9544

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Griesemer

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:05 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPDickinson, Ottawa25 min
May 18, 7:14 PM CDTSevere Thunderstorm WarningTOPLyon31 min
May 18, 7:26 PM CDTSevere Thunderstorm WarningTOPCloud, Republic34 min
May 18, 7:27 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa33 min
May 18, 7:34 PM CDTSevere Thunderstorm WarningTOPMorris, Wabaunsee26 min
May 18, 7:38 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage37 min
May 18, 7:54 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPCloud, Republic36 min
May 18, 7:58 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Riley47 min
May 18, 8:25 PM CDTSevere Thunderstorm WarningTOPCloud, Republic, Washington35 min
May 18, 8:26 PM CDTSevere Thunderstorm WarningTOPClay, Marshall, Pottawatomie, Riley34 min
May 18, 8:57 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington18 min
May 18, 8:59 PM CDTSevere Thunderstorm WarningTOPMarshall, Riley19 min
May 18, 9:34 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha26 min
May 18, 9:44 PM CDTSpecial Weather StatementTOPAnderson46 min
May 18, 11:18 PM CDTSpecial Weather StatementTOPCloud27 min
May 18, 11:52 PM CDTSpecial Weather StatementTOPCloud, Washington23 min
May 19, 12:20 AM CDTSpecial Weather StatementTOPJackson25 min
May 19, 1:01 AM CDTSpecial Weather StatementTOPWabaunsee29 min
May 19, 1:30 AM CDTSpecial Weather StatementTOPWabaunsee30 min
May 19, 1:35 AM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee25 min
May 19, 1:54 AM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee36 min
May 19, 2:05 AM CDTSevere Thunderstorm WarningTOPShawnee25 min
May 19, 2:26 AM CDTSpecial Weather StatementTOPJefferson34 min
May 19, 2:41 PM CDTSpecial Weather StatementTOPAnderson34 min
May 19, 3:14 PM CDTSevere Thunderstorm WarningTOPAnderson, Douglas, Franklin46 min
May 19, 3:28 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin21 min
May 19, 3:40 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley31 min
May 19, 3:55 PM CDTAreal Flood AdvisoryTOPAnderson, Franklin3 hr
May 19, 3:55 PM CDTSpecial Weather StatementTOPMarshall50 min
May 19, 3:57 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Riley48 min
May 19, 4:10 PM CDTSevere Thunderstorm WarningTOPMarshall35 min
May 19, 4:35 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley40 min
May 19, 4:41 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPMarshall19 min
May 19, 4:53 PM CDTSevere Thunderstorm WarningTOPLyon, Wabaunsee52 min
May 19, 4:53 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPMarshall22 min
May 19, 5:07 PM CDTSevere Thunderstorm WarningTOPJackson, Nemaha, Pottawatomie17 min
May 19, 5:11 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha, Pottawatomie49 min
May 19, 5:15 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha30 min
May 19, 5:23 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley, Wabaunsee37 min
May 19, 5:43 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPLyon, Wabaunsee47 min
May 19, 5:44 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris46 min
May 19, 5:57 PM CDTSevere Thunderstorm WarningTOPJackson, Nemaha, Pottawatomie, Wabaunsee26 min
May 19, 6:04 PM CDTSevere Thunderstorm WarningTOPLyon41 min
May 19, 6:21 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee24 min
May 19, 6:24 PM CDTFlash Flood WarningTOPWabaunsee4 hr
May 19, 6:28 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha32 min
May 19, 6:31 PM CDTFlash Flood WarningTOPJackson, Pottawatomie4 hr
May 19, 6:32 PM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee37 min
May 19, 6:36 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Wabaunsee24 min
May 19, 6:42 PM CDTTornado WarningTOPWabaunsee18 min
May 19, 6:56 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.